Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Pocatello, ID

July 3, 2009Bonneville County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 3, 2009, 4:07 PM MDT for Bonneville County, Jefferson County, Idaho. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2009, 4:07 PM MDT (22:07 UTC)
Expired
Jul 3, 2009, 5:00 PM MDT
In force
53 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.1 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:18 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 3, 2:18 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
218 PM MDT FRI JUL 3 2009

.DISCUSSION...MONSOON MOISTURE COTINUES TO FLOW INTO ID TODAY. A
MINOR WAVE IN THE SW FLOW SHOWS UP OVER NRN NV ON THE WV LOOP. TSTMS
DEVELOPING THS AFTN IN THE DESTABILIZING AIRMASS OVER THE MTNS.
COVERAGE SHOULD CONTINUE TO INCREASE INTO THE EVENING HOURS. PW
VALUES RUNNING OVER 0.9 IN ACCORDING TO NAM BUFR SOUNDINGS...SO
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE TSTMS. SOME
RADAR INDICATIONS OF SMALL HAIL IN THE TSTMS.

UPPER RIDGING BEGINS TO DOMINATE ON SATURDAY...BUT LINGERING MONSOON
MOISTURE WILL BRING THE THREAT FOR AFTN/EVE TSTMS AGAIN. TSTM
CHANCES DECREASE BY SUNDAY AS THE RIDGE BUILDS. BY TUE...A BROAD
UPPER TROF MOVES INTO THE W COAST...WHICH STRENGTHENS THE SW FLOW
OVER ID. GFS NOT SHOWING MUCH MONSOON MOISTURE...SO ONLY EXPECTING
ISOLD TSTMS IN THE CEN MTNS THRU THE REST OF THE FCST PERIOD. HEDGES
&&

.AVIATION...THUNDERSTORMS HAVE DEVELOPED IN THE LAST HOUR...ALTHOUGH
FEW SHOWERS OUTSIDE THE STORM CELLS.  STRONG CAPE AND STRONGLY
NEGATIVE LIFTED INDICES LINGER UNTIL LATE TONIGHT...THUS HAVE GONE
LONGER THAN NORMAL WITH -TSRA AND KEPT RAIN SHOWERS THROUGH OUT THE
NIGHT PERIOD.  A WIND SHIFT TO THE WEST SHOULD DRY AND STABILIZE THE
ATMOSPHERE ON SAT.  STILL NOT EXPECTING SIGNIFICANT WIND OUTSIDE OF
-TSRA OR ANY CEILING/VISIBILITY PROBLEMS...AGAIN OUTSIDE OF -TSRA.
AT THIS TIME...COVERAGE NOT EXPECTED TO INTRODUCE TEMPO GROUPS FOR
THUNDERSTORMS AND HAVE LEFT IT AS VCTS.  MESSICK

&&

.FIRE WEATHER...SUBTROPICAL MOISTURE STILL OVER THE FORECAST AREA
AND SHOULD LINGER FOR ANOTHER 36 HOURS.  AN EVENTUAL WIND SHIFT TO
THE WEST EITHER SAT AFTERNOON OR SAT NIGHT WILL DRY AND STABILIZE
THE ATMOSPHERE.  WIND ALSO EXPECTED TO INCREASE AS AN UPPER LEVEL
TROUGH MOVES IN FROM THE WEST.  BY MON...PRECIP THREAT GOES TO NEAR
ZERO AND TEMPERATURES WITH THE INCOMING LOW DROP.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 4:17 AM MDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
417 AM MDT FRI JUL 3 2009

IDZ017>025-031-032-041030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
417 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE IS EXPECTED TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS TODAY THROUGH THIS EVENING. SOME OF THESE STORMS MAY
BE STRONG AND COULD PRODUCE HEAVY DOWNPOURS...SMALL HAIL AND WIND
GUSTS TO 50 MPH. ACTIVITY IS EXPECTED TO WEAKEN AND BECOME
ISOLATED OVERNIGHT.

THE SNAKE RIVER AT BLACKFOOT REMAINS JUST BELOW FLOOD STAGE. HEAVY
RAINFALL IS POSSIBLE TODAY AND MAY AGGRAVATE ALREADY HIGH WATER LEVELS.
CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE FOURTH OF
JULY. THE BEST CHANCES FOR PRECIPITATION WILL BE IN THE SOUTHERN
AND EASTERN HIGHLANDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE IN THESE AREAS. ACTIVITY WILL WEAKEN AND BECOME ISOLATED
IN THE EVENING HOURS. DRIER WEATHER IS EXPECTED FOR THE FIRST HALF
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 3, 1:54 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
154 PM MDT FRI JUL 3 2009

IDZ032-032045-
CUSTER ID-BUTTE ID-
154 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 245 PM MDT

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOST RIVER..MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BUTTE COUNTY...
  RURAL SOUTHEASTERN CUSTER COUNTY...

LAT...LON 4378 11328 4356 11337 4356 11340 4369 11372
      4380 11365
TIME...MOT...LOC 1954Z 277DEG 8KT 4370 11353

HEDGES
Local storm report, Jul 3, 2:28 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
228 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             3 S ARCO                43.60N 113.31W
07/03/2009  E0.50 INCH       BUTTE              ID   TRAINED SPOTTER

0227 PM     HAIL             3 S ARCO                43.60N 113.31W
07/03/2009  M0.50 INCH       BUTTE              ID   TRAINED SPOTTER

&&

PANGEL
Special weather statement, Jul 3, 2:37 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
237 PM MDT FRI JUL 3 2009

IDZ020-032-032130-
BUTTE ID-
237 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 330 PM MDT

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARCO..MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CENTRAL INL...

LAT...LON 4381 11278 4347 11282 4359 11334 4379 11335
TIME...MOT...LOC 2037Z 276DEG 11KT 4365 11324

HEDGES
Special weather statement, Jul 3, 3:40 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
340 PM MDT FRI JUL 3 2009

IDZ020-021-032245-
JEFFERSON ID-BUTTE ID-BONNEVILLE ID-BINGHAM ID-MADISON ID-
340 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  WEST CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
TERRETON TO 9 MILES SOUTHWEST OF ATOMIC CITY..AND MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   TABER...
   ROBERTS...
   LEWISVILLE... MENAN AND  ROCKFORD...
   LORENZO... MORELAND... RIGBY... UCON AND  ROSE...

HEAVY RAIN CAN MAKE DRIVING ON INTERSTATE 15 DANGEROUS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4377 11170 4312 11244 4337 11326 4399 11254
TIME...MOT...LOC 2139Z 290DEG 16KT 4385 11230 4333 11288

WYATT
Local storm report, Jul 3, 3:51 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
351 PM MDT FRI JUL 03 2009...CORRECTION

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 W KETCHUM             43.69N 114.42W
07/03/2009                   BLAINE             ID   EMERGENCY MNGR

            MUD SLIDE AT WARM SPRINGS ROAD - 2 FEET DEEP, 30 FEET
            WIDE. ROAD IS CLOSED.

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:03 PM MDTSevere Thunderstorm WarningPIHLincoln27 min
Jul 2, 6:42 PM MDTSpecial Weather StatementPIHPower48 min
Jul 2, 7:05 PM MDTSpecial Weather StatementPIHBingham55 min
Jul 2, 7:14 PM MDTSpecial Weather StatementPIHMinidoka46 min
Jul 2, 8:02 PM MDTSpecial Weather StatementPIHBingham, Power58 min
Jul 2, 9:00 PM MDTSpecial Weather StatementPIHBannock, Power60 min
Jul 2, 9:55 PM MDTSpecial Weather StatementPIHBannock, Bonneville, Caribou65 min
Jul 3, 1:54 PM MDTSpecial Weather StatementPIHButte51 min
Jul 3, 2:08 PM MDTFlash Flood WarningPIHBlaine3 hr
Jul 3, 2:37 PM MDTSpecial Weather StatementPIHButte53 min
Jul 3, 2:47 PM MDTSevere Thunderstorm WarningPIHButte41 min
Jul 3, 3:40 PM MDTSpecial Weather StatementPIHBingham, Jefferson65 min
Jul 3, 4:48 PM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville87 min
Jul 3, 5:16 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville59 min
Jul 3, 5:45 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou26 min
Jul 3, 5:58 PM MDTSpecial Weather StatementPIHOneida62 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.